Alert archive / Iowa / Tornado Warnings in 2019
Tornado Warning 10, NWS La Crosse, WI
NWS La Crosse, WI issued this tornado warning at May 27, 2019, 1:07 PM CDT for Chickasaw County, Floyd County, Howard County, Iowa. It was in force for 38 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 27, 2019, 1:07 PM CDT (18:07 UTC)
- Expired
- May 27, 2019, 1:45 PM CDT
- In force
- 38 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Tornado
- Observed
- Hail
- 0.75 in
Counties Chickasaw County, IA, Floyd County, IA, Howard County, IA
The radar
The La Crosse radar (KARX), 123 km from the middle of the area, began a volume at 18:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 27, 1:28 PM CDT | TORNADO | Elma, IA | TORNADO ON GROUND NEAR 180TH STREET JUST NORTH OF ELMA MOVING SLOWLY NORTH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 21 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 6.1 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 961 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- 220 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
355
WFUS53 KARX 271807
TORARX
IAC037-067-089-271845-
/O.NEW.KARX.TO.W.0010.190527T1807Z-190527T1845Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service La Crosse WI
107 PM CDT Mon May 27 2019
The National Weather Service in La Crosse has issued a
* Tornado Warning for...
Southwestern Howard County in northeastern Iowa...
Eastern Floyd County in north central Iowa...
Northwestern Chickasaw County in northeastern Iowa...
* Until 145 PM CDT.
* At 107 PM CDT, a confirmed tornado was located near Elma, or 10
miles northeast of Charles City, moving northeast at 40 mph.
HAZARD...Damaging tornado.
SOURCE...Weather spotters confirmed tornado.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* The tornado will be near...
Elma around 120 PM CDT.
Other locations impacted by this tornadic thunderstorm include Lylahs
Marsh County Park, Saratoga, Davis Corners, County Roads B 33 And T
76, County B 17 And Bell Avenue, Maple Leaf and Alta Vista.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
&&
LAT...LON 4321 9256 4321 9255 4323 9255 4343 9238
4338 9223 4309 9251 4316 9261
TIME...MOT...LOC 1807Z 211DEG 33KT 4317 9253
TORNADO...OBSERVED
HAIL...<.75IN
$$
Lawrence1 follow-up statement
585
WWUS53 KARX 271824
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
124 PM CDT Mon May 27 2019
IAC037-067-271834-
/O.CAN.KARX.TO.W.0010.000000T0000Z-190527T1845Z/
Floyd IA-Chickasaw IA-
124 PM CDT Mon May 27 2019
...THE TORNADO WARNING FOR EASTERN FLOYD AND NORTHWESTERN CHICKASAW
COUNTIES IS CANCELLED...
The tornadic thunderstorm which prompted the warning has
moved out of the area. Therefore, the warning has been cancelled.
LAT...LON 4343 9238 4338 9223 4322 9238 4329 9250
TIME...MOT...LOC 1824Z 211DEG 33KT 4330 9242
$$
IAC089-271845-
/O.CON.KARX.TO.W.0010.000000T0000Z-190527T1845Z/
Howard IA-
124 PM CDT Mon May 27 2019
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 145 PM CDT FOR CENTRAL
HOWARD COUNTY...
At 124 PM CDT, a confirmed tornado was located just north of Elma,
or 16 miles west of Cresco, moving northeast at 40 mph.
HAZARD...Damaging tornado.
SOURCE...Weather spotters and law enforcement confirmed tornado.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
central Howard County, including the following locations... Lylahs
Marsh County Park, Saratoga, Davis Corners and Maple Leaf.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
&&
LAT...LON 4343 9238 4338 9223 4322 9238 4329 9250
TIME...MOT...LOC 1824Z 211DEG 33KT 4330 9242
TORNADO...OBSERVED
HAIL...0.00IN
$$
LawrenceWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this tornado warning went out at May 27, 12:38 PM CDT, 29 minutes earlier.
Area forecast discussion, May 27, 12:38 PM CDT, 29 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 1238 PM CDT Mon May 27 2019 .SHORT TERM...(Today and tonight) Issued at 248 AM CDT Mon May 27 2019 Impactful weather concerns for today are on periods of rain, possibly heavy with a potential flooding threat, and a small window for a possible damaging wind and an isolated tornado, but highly conditional. Heavy rain concerns today: Waves of showers and embedded thunderstorms are expected across the area today as a shortwave moves through and moderate 850 mb moisture transport focuses into the area. Precipitable water values climb into the 1.3 to 1.5 inch range with warm cloud depth increasing to 3.5 km by this afternoon. This environment will favor efficient rain producing showers and thunderstorms and if storms repeat over areas, there could be a flooding threat. At this time models suggest that 1 to 3 inches of rain could fall across the area by this evening. Latest indications are that the heaviest rain will fall across southeast Minnesota and portions of northeast Iowa into southwest Wisconsin. Be alert if you live near or have interests along area rivers and be ready for rising water levels. The highest confidence for heavy rain is across southern Minnesota where several forecast models suggest a swath of 1 to 3 inches of rainfall by late this evening. Small window for other severe weather threats today: Surface low pressure lifts into the area today and forecast models suggest MUCAPE values could climb to 1500 to 2500 J/kg in the warm sector of the low. The problem/negative for surface based thunderstorms this afternoon, is widespread cloud cover and ongoing showers/storms, limiting how much CAPE can build. There appears to be a 2-3 hour window across northeast Iowa and southwest Wisconsin where surface based storms could form along the cold front. A few mesoscale models are generating convection after 2 PM along the front over northeast Iowa and southwest Wisconsin. If these storms were to be surface based there would be 25 to 30 kts of 0-1 km bulk shear, with nearly 55 kts of 0-3 km shear, available. This would favor an environment favorable for an isolated tornado or two and maybe damaging winds if the storms go into a linear mode. Can't rule out a Supercell or two either earlier in the afternoon when there is deeper shear in place. The small warm sector then quickly pushes east and out of the area by 03Z ending the severe weather threat. So the overall severe weather threat today is highly conditional on storms developing this afternoon in the warm sector and this will depending on if any clearing occurs to warm surface temperatures into the lower 70s, which looks to be unlikely. .LONG TERM...(Tuesday through Sunday) Issued at 248 AM CDT Mon May 27 2019 Big changes to the forecast for Tuesday, which now looks to be a quiet day over the area, but there could be a heavy rain threat in far southern portions of the forecast area Tuesday night. The frontal boundary sags south on Tuesday pushing the moist and unstable air way to the south. The warm front now looks to reside over southern Iowa into central Illinois when it looked like it could be over the forecast area yesterday, so this is a major change. A shortwave moving through, north of the front, could bring some showers and embedded storms to the area with the potential for heavy rain over portions of northeast Iowa and far southwest Wisconsin. An upper level trough edges into the region on Wednesday and the warm front may edge northward into northeast Iowa and far southwest Wisconsin. Showers and storms are possible over the area but with the bulk of the CAPE looking to stay south of the area, not anticipating severe storms at this time. Shower and thunderstorm chances linger over the area into Thursday as the upper trough meanders south. Northwest flow aloft then sets up across the region for the end of the week with a few shortwaves moving through producing periodic chances for showers and possibly thunderstorms. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1237 PM CDT Mon May 27 2019 Periods of showers continue into early evening, with an occasional thunderstorm also possible. MVFR to IFR conditions will also continue, with ceilings further lowering tonight as low pressure passes just to the south, with widespread IFR conditions likely. Winds from the east will shift north to northeast this evening, with ceilings slowly lifting back to MVFR levels through 18Z Tuesday. && .HYDROLOGY...Today Into Tonight Issued at 248 AM CDT Mon May 27 2019 Periods of showers and thunderstorms today will lead to 1 to 2 inches of rainfall across the area with localized 3 inch amounts possible. At this time the heaviest rain looks to fall over portions of southeast Minnesota where 2 to locally 3 inches of rain is possible. The rain looks to be progressive over this area so haven't issued a flood watch yet and will continue ESF. If confidence increases a flood watch may be needed later this morning. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && SHORT TERM...Wetenkamp LONG TERM....Wetenkamp AVIATION...Lawrence HYDROLOGY....Wetenkamp
Hazardous weather outlook, May 27, 4:23 AM CDT, 8 hours 44 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 423 AM CDT Mon May 27 2019 MNZ079-086>088-094>096-WIZ017-029-032>034-041>044-053-281200- Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-Taylor-Clark- Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-Adams-Vernon- 423 AM CDT Mon May 27 2019 This Hazardous Weather Outlook is for portions of southeast Minnesota and western into central Wisconsin. .DAY ONE...Today and Tonight Flooding continues along portions of the Mississippi River. Periods of thunderstorms are expected today and tonight. The main threats will be locally heavy rains and lightning. Runoff from any heavy rains will produce rises on area rivers and streams and may produce flooding. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There are chances of thunderstorms late Tuesday through Saturday. At this time the main threats look to be lightning and the possiblity of locally heavy rains which could produce flooding. Flooding will continue along portions of the Mississippi River. .SPOTTER INFORMATION STATEMENT... Reports of heavy rainfall, rising water levels on streams and rivers and flooding would be appreciated. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. IAZ008>011-018-019-029-030-WIZ054-055-061-281200- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Crawford-Richland-Grant- 423 AM CDT Mon May 27 2019 This Hazardous Weather Outlook is for portions of northeast Iowa and southwest Wisconsin. .DAY ONE...Today and Tonight Periods of Thunderstorms are expected today and tonight. A few of the storms late this afternoon and early this evening could be strong to severe. The main threats would be damaging winds, large hail and locally heavy rains which could produce flooding. Flooding continues along portions of the Mississippi River. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There are chances of thunderstorms Tuesday through Saturday. A few of the storms Tuesday afternoon and evening could be strong to severe. The main threats would be damaging winds and large hail and locally heavy rains which could produce flooding. Flooding will continue along portions of the Mississippi River. .SPOTTER INFORMATION STATEMENT... A few spotter groups may be needed late this afternoon and early this evening and again Tuesday afternoon and evening. Reports of heavy rainfall, rising water levels on streams and rivers and flooding would be appreciated. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. RRS/JW
In the hours before
Special weather statement, May 27, 12:36 PM CDT, 31 minutes before
Special Weather Statement National Weather Service La Crosse WI 1236 PM CDT Mon May 27 2019 IAZ008>010-018-019-MNZ079-086>088-094>096-271930- Mitchell-Howard-Winneshiek-Floyd-Chickasaw-Wabasha-Dodge-Olmsted- Winona-Mower-Fillmore-Houston- Including the cities of Osage, Cresco, Decorah, Charles City, New Hampton, Wabasha, Dodge Center, Rochester, Winona, Austin, Preston, and Caledonia 1236 PM CDT Mon May 27 2019 ...Funnel clouds possible in the area... Atmospheric conditions over portions of northeast Iowa and southeast Minnesota will favorable for the formation of short lived funnels through 230 pm. These funnels are usually harmless, but on rare occasions can briefly touch down and cause wind gusts over 50 mph. If a funnel approaches your location, move indoors. Please contact the National Weather Service if you see a funnel. DAS
Local storm report, May 27, 12:42 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1242 PM CDT MON MAY 27 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 PM TORNADO 1 N CHARLES CITY 43.08N 92.68W
05/27/2019 FLOYD IA FIRE DEPT/RESCUE
TORNADO ON GROUND 1 MILE TO 4 MILES NORTH OF CHARLES CITY
IOWA. DAMAGE TO SOME HOUSES.
&&
DASLocal storm report, May 27, 1:02 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
102 PM CDT MON MAY 27 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 PM TORNADO CHARLES CITY 43.07N 92.68W
05/27/2019 FLOYD IA LAW ENFORCEMENT
EXTENSIVE DAMAGE TO FLOYD CONTY FAIRGROUNDS, SOME
BUILDINGS DESTROYED. ALSO SOME HOUSES DAMAGED. SOME
DAMAGE ALSO TO FERTILIZED PLANT.
&&
DASThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 12:32 PM CDT | Tornado Warning | ARX | Floyd, Howard, Mitchell | 43 min |
| May 27, 1:00 PM CDT | Tornado Warning | ARX | Howard | 45 min |
| May 27, 1:40 PM CDT | Tornado Warning | ARX | Howard | 50 min |
| May 27, 2:20 PM CDT | Tornado Warning | ARX | Winneshiek | 23 min |
Nearby
Tornado Warnings in Iowa, 2019Every tornado warning in 2019Tornadoes in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.